Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 22, NWS Elko, NV

December 11, 2018Elko County, Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Dec 11, 2018, 1:52 PM PST for Elko County, Nye County, White Pine County, Nevada. It took effect at Dec 12, 2018, 4:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 1:52 PM PST (21:52 UTC)
In effect from
Dec 12, 2018, 4:00 AM PST
Expired
Dec 12, 2018, 4:00 PM PST
In force
12 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 169 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WWUS75 KLKN 112152
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
152 PM PST Tue Dec 11 2018

NVZ031-033-034-038-039-121600-
/O.NEW.KLKN.WI.Y.0022.181212T1200Z-181213T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-Southwestern Elko County-
South Central Elko County-
152 PM PST Tue Dec 11 2018

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM PST WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 4 AM to 4 PM PST Wednesday. 

* WINDS...West to northwest winds 20 to 30 mph with gusts to 45 
  mph. Winds gusting as high as 55 mph along higher passes and 
  ridgetops.

* TIMING...Increasing west to northwest winds early Wednesday
  morning into the afternoon. Winds will diminish steadily after
  sunset.

* IMPACTS...Winds can make travel difficult especially for high
  profile vehicles along north/south oriented roadways like US-93
  and Mountain City Highway. Loose outdoor objects such as trash
  cans and patio furniture can be blown around and should be
  secured or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035-040-041-121600-
/O.NEW.KLKN.WI.Y.0022.181212T1500Z-181213T0000Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
152 PM PST Tue Dec 11 2018

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 7 AM to 4 PM PST Wednesday. 

* WINDS...West to northwest winds 20 to 30 mph with gusts to 45 
  mph. Winds gusting as high as 55 mph along higher passes and 
  ridgetops.

* TIMING...Increasing west to northwest winds early Wednesday
  morning into the afternoon. Winds will diminish steadily after
  sunset.

* IMPACTS...Winds can make travel difficult especially for high
  profile vehicles along north/south oriented roadways and higher
  elevation passes. Loose outdoor objects such as trash cans and 
  patio furniture can be blown around and should be secured or 
  brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
842 
WWUS75 KLKN 121025
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
225 AM PST Wed Dec 12 2018

NVZ031-033-034-038-039-130000-
/O.CON.KLKN.WI.Y.0022.181212T1200Z-181213T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-Southwestern Elko County-
South Central Elko County-
225 AM PST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WINDS...West to northwest winds 20 to 30 mph with gusts to 50
  mph. Winds gusting as high as 60 mph along higher passes and 
  ridgetops. 

* TIMING...West to northwest winds will increase this morning and
  peak in the afternoon. Winds will diminish steadily after 
  sunset.

* IMPACTS...Winds can make travel difficult especially for high 
  profile vehicles along north/south oriented roadways like 
  US-93 and Mountain City Highway. Loose outdoor objects such 
  as trash cans and patio furniture can be blown around and 
  should be secured or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035-040-041-130000-
/O.CON.KLKN.WI.Y.0022.181212T1500Z-181213T0000Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
225 AM PST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM
PST THIS AFTERNOON...

* WINDS...West to northwest winds 20 to 30 mph with gusts to 50 
  mph. Winds gusting as high as 55 mph along higher passes and 
  ridgetops. 

* TIMING...West to northwest winds will increase this morning and
  peak in the early afternoon. Winds will diminish steadily after
  sunset.

* IMPACTS...Winds can make travel difficult especially for high 
  profile vehicles along north/south oriented roadways and 
  higher elevation passes. Loose outdoor objects such as trash 
  cans and patio furniture can be blown around and should be 
  secured or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
443 
WWUS75 KLKN 122126
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
126 PM PST Wed Dec 12 2018

NVZ031-033>035-038>041-130000-
/O.CON.KLKN.WI.Y.0022.000000T0000Z-181213T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
126 PM PST Wed Dec 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WINDS...West to northwest winds 20 to 30 mph with gusts to 50
  mph. 

* TIMING...Winds will diminish steadily after sunset to below
  advisory levels.

* IMPACTS...Winds can make travel difficult especially for high
  profile vehicles along north/south oriented roadways. Loose 
  outdoor objects such as trash cans and patio furniture can be 
  blown around and should be secured or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
769 
WWUS75 KLKN 122351
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
351 PM PST Wed Dec 12 2018

NVZ031-033>035-038>041-130100-
/O.EXP.KLKN.WI.Y.0022.000000T0000Z-181213T0000Z/
Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
351 PM PST Wed Dec 12 2018

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

Winds have fallen below advisory criteria and the advisory has
therefore been allowed to expire.

$$

CS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Dec 11, 2:04 AM PST, 11 hours 48 minutes earlier.

Area forecast discussion, Dec 11, 2:04 AM PST, 11 hours 48 minutes before
Area Forecast Discussion
National Weather Service Elko NV
204 AM PST Tue Dec 11 2018

.SYNOPSIS...There is still some fog around so be careful on your
commute to work or school. Dry conditions are expected today, then
on Wednesday a low pressure system will brush the state and bring
some light valley snow accumulation, mainly to Elko County...and
hopefully break up some of the fog. High pressure will prevail for
the remainder of the week.

&&

.SHORT TERM...Today through Thursday. There is good model
agreement for the short term period. There is one more short wave
low that will brush northeast Nevada with some snow after which
high pressure will build in. Unfortunately, the temperature regime
doesn't change much.

This morning. Central low pressure within a stretched trough
hanging over the Silver State will move south offshore of
southern California. The true trough axis is east of the LKN CWFA
at this juncture. This will yield a light northwest flow aloft
and continue to trap some cold air at the surface, creating an
inverted temperature profile. Fog seems to be more prevalent over
Humboldt County but fog is expected across much of northern Nevada
including all along the Interstate 80 corridor.

This afternoon through this evening. The upper level pattern
continues to be progressive. With the trough well east of the
state, the next incoming system will bring rain to the Pacific
Northwest. By late evening, some light snow showers will be
possible along the Idaho and Oregon borders with Nevada. High
temperatures will range from the mid 20s to the mid 30s.

Midnight tonight through Wednesday afternoon. A shortwave low will
clip northeast Nevada. The main focus of this system will be over
Elko County where valley locations could see 1 to 2 inches of snow
out of this quick-hitter. Mountains could receive 3-4 inches. Road
impacts will be minimal as cold air will be in place at the time
of arrival. Winds could gust into the 40s from U.S. 93 eastward
Wednesday afternoon as a 120kt jet core passes over Elko County.
The main concern would be gusts near 60kts over the Pequop
Mountain range along interstate 80 and some brief post-frontal
winds in the Wendover area. Areas outside of Elko County will
generally receive a half-inch of snow or less as well as less
wind. High temperatures will range from the mid 20s to the mid
30s. Low temperatures will range from the teens to the mid 20s.

Wednesday night through Thursday. Dry conditions will return as
weak high pressure expands over the Great Basin. High
temperatures will range from the mid 20s to the mid 30s. Low
temperatures will range from the single digits to the teens across
much of the area.

.LONG TERM...Thursday Night through next Monday.

Ridge will be moving downstream Thursday night and Friday.
Thursday night may not be as cold with possible cirrus deck
spreading across the north. The next progressive short wave races
across the region Friday night. Minimal impacts if any from this
feature aside for some flurries or brief light snow mostly across
Humboldt and Elko counties. Progressive road show continues
through the weekend with Saturday ridge, but moves downstream as
the next Pacific wave arrives Sunday afternoon through Monday time
frame. This incoming trough has a better chance of generating
accumulating snow for the mountain areas highway passes, but not a
sure thing as some models showing splitting energy.

&&

.AVIATION...Freezing fog or IFR stratus deck at KWMC is expected
to spread to KBAM and KEKO overnight. This cloud deck will lift
and dissipate around 18Z Tuesday and become VFR. The exact timing
is not definitive, but hourly guidance suggest likely improvement
between 17Z-19Z.

Continued VFR conditions are expected to prevail at the KTPH and
KELY terminals.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/88/95

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.